Texas, 2009

Drought in Texas, June 9 to 30, 2009

June 9 to 30, 2009 · NWS FWD · 3 events in 3 counties and zones

Due to below normal rainfall, drought conditions worsened during the month of June across the far southern counties of north Texas. Local farmers and ranchers continued to suffer due to minimal rainfall received across the southern counties of north Texas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Due to below normal rainfall, drought conditions worsened during the month of June across the far southern counties of north Texas. Local farmers and ranchers continued to suffer due to minimal rainfall received across the southern counties of north Texas. Corn and Sorghum was suffering and supplemental feeding continued. Several bodies of water were at levels below average and many communities across north Texas enacted water conservation orders. Twelve counties had Burn Bans this month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 8, 10:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 8, 10:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1122 PM CDT MON JUN 8 2009

.AVIATION...
THUNDERSTORMS SHOULD REMAIN WEST OF METROPLEX AIRPORTS...BUT LARGE
ANVIL AHEAD OF STORMS MAY ALLOW FOR IN CLOUD LIGHTNING TO BE
OBSERVED NEARBY. WILL NOT MENTION TS/CB IN TAFS...SINCE PARENT
UPDRAFT SHOULD BE TOO FAR AWAY. BUT WILL CONTINUE TO MONITOR.

WILL CONTINUE WITH VFR TAFS FOR METROPLEX THROUGH THE PERIOD...BUT
THERE IS A SLIGHT CHANCE THAT MVFR CIGS MAY OCCUR IN THE MID MORNING
HOURS. MODEL SOUNDINGS LOOK A LITTLE TOO DRY...BUT MOS IS PICKING
UP ON THE POTENTIAL. HAVE SHOWN SCT022 FOR NOW. FOR ACT...MOISTURE
WILL BE MORE ABUNDANT AND SATURATION IS FORECAST BY MODELS...AND
THUS HAVE INDICATED CIGS NEAR 1200FT FROM 11-16Z.

OTHERWISE SOUTH WINDS WILL PREVAIL AT 10-15 KT.

TR.92

&&

.UPDATE...
LET SEVERE STORM WATCH 352 GO FOR NWRN NORTH TEXAS ON TIME AT 11
PM...AS STORMS HITTING THE CAPPING INVERSION AND WEAKENING. STILL
POTENTIAL FOR GUSTY WINDS AND MAYBE AN ISOLATED HEAT-BURST WITH
DYING ACTIVITY DUE TO DRY ADIABATIC LAPSE RATES IN THE LOWER
LEVELS WEST OF I-35 AND MAYBE A LINGERING...ISOLATED STRONG STORM
POSSIBLE THROUGH MIDNIGHT. FORECAST UPDATED AND WILL UPDATE WEB
PAGE AND HAZARDOUS WX OUTLOOK SHORTLY TO REFLECT THESE TRENDS.

05/

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT MON JUN 8 2009/
303 PM
HAVE MADE MINOR CHANGES ONLY TO THE FORECAST.
CONGESTED/TOWERING CU NOW EVIDENT IN VISIBLE SATELLITE FROM
THROCKMORTON TO LUBBOCK. THESE SHOULD BECOME THE FIRST
THUNDERSTORMS BECAUSE THERE IS A WEAK TRIPLE POINT THERE TO
SUPPORT AND ENHANCE THE CELLS. THE MOVEMENT WILL BE EAST NORTHEAST
AND THEY SHOULD ARRIVE AT OUR WESTERN ZONES NEAR 7 PM/00Z AND
TRACK NEAR THE RED RIVER UNTIL THEY WEAKEN LATER IN THE
EVENING/OVERNIGHT. UNCERTAINTY LIES IN HOW FAR SOUTH CONVECTION
WILL DEVELOP/MAINTAIN SO HAVE SLIGHT CHANCE FOR METROPLEX AND
AREAS FARTHER SOUTHEAST OF A LINE FROM SHERMAN TO EASTLAND.

NEXT POPS EXPECTED WEDNESDAY AFTERNOON AS TROF/FRONT MOVES INT
NORTHWESTERN ZONES/RED RIVER COUNTIES AND STALLS THERE. LOW POPS
CONTINUE THROUGH FRIDAY EVENING WHEN RIDGE BUILDS BACK AND GIVES
US A DRY WEEKEND.

FOR THIS AFTERNOON THERE IS VERY LITTLE LOW LEVEL WIND SHEAR...SO
TORNADOES WOULD NOT BE EXPECTED...BUT CAPE IS HIGH AND THERE IS
ENOUGH MID LEVEL SHEAR TO SUPPORT A FEW SUPER CELLS. WITH ANOTHER
INVERTED V SOUNDING...STRONG DOWN BURST WINDS AND SOME LARGE HAIL
WOULD BE THE MAIN THREATS FROM ANY STRONGER STORMS THAT MAY MAKE
IT INTO NORTHWEST TEXAS.    84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  95  76  94  72 /  10   5   5  20  30
WACO, TX              73  96  76  95  74 /   5   5   5  10  10
PARIS, TX             71  91  74  92  72 /  10   5   5  20  30
DENTON, TX            73  93  75  92  71 /  10   5   5  20  30
MCKINNEY, TX          72  94  74  92  70 /  10   5   5  20  30
DALLAS, TX            75  95  76  94  72 /  10   5   5  20  30
TERRELL, TX           73  93  75  92  72 /  10   5   5  10  20
CORSICANA, TX         74  95  75  93  74 /   5   5   5  10  10
TEMPLE, TX            71  95  75  95  76 /   5   5   5  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

92/05
Hazardous weather outlook, Jun 8, 10:10 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1110 PM CDT MON JUN 8 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1110 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

A FEW STRONG STORMS CONTAINING GUSTY WINDS TO 45 MPH AND POSSIBLY SMALL
HAIL ARE POSSIBLE OVERNIGHT ACROSS NORTHWEST NORTH TEXAS OVERNIGHT...AS
AN UPPER DISTURBANCE AND FRONTAL BOUNDARY MOVE NORTH TOWARD OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. A FEW STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION WILL REMAIN POSSIBLE...BUT ISN'T LIKELY.

05/

In the hours before

Special weather statement, Jun 8, 6:00 PM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
700 PM CDT MON JUN 8 2009

TXZ100-090030-
YOUNG TX-
700 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN YOUNG COUNTY

AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTH OF THROCKMORTON...MOVING EAST AT
25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED FOR NORTHERN YOUNG COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3340 9895 3340 9876 3340 9860 3324 9861
      3324 9895 3339 9896
TIME...MOT...LOC 0000Z 274DEG 20KT 3339 9909
Special weather statement, Jun 8, 9:20 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1020 PM CDT MON JUN 8 2009

TXZ115-129-090345-
STEPHENS TX-EASTLAND TX-
1020 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTLAND COUNTY
  STEPHENS COUNTY

AT 1016 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THE LEADING EDGE OF GUSTY THUNDERSTORM WINDS ALONG A LINE EXTENDING
FROM 22 MILES WEST OF BRECKENRIDGE TO 29 MILES WEST OF
CISCO...MOVING EAST AT 25 MPH.

ON THEIR CURRENT TRACK...THE WIND GUSTS UP TO 40 MPH WILL SPREAD
INTO THE WESTERN PARTS OF EASTLAND COUNTY AND STEPHENS COUNTY
BETWEEN 1045 PM AND 1100 PM. THE GUSTY WINDS WILL AFFECT THE
BRECKENRIDGE AND CISCO AREAS BETWEEN 1100 PM AND 1130 PM.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRECKENRIDGE...
CISCO...EASTLAND...RISING STAR...GUNSIGHT AND NECESSITY.

VERY HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO LIKELY WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3287 9909 3286 9864 3217 9875 3208 9893
      3207 9911 3208 9913 3220 9913
TIME...MOT...LOC 0316Z 268DEG 22KT 3274 9929 3231 9946
Special weather statement, Jun 8, 9:53 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1053 PM CDT MON JUN 8 2009

TXZ100-090415-
YOUNG TX-
1053 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  YOUNG COUNTY

AT 1050 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF NEWCASTLE...MOVING EAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE NEWCASTLE AND OLNEY.

VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE LIKELY WITH THIS
STORM. IN ADDITION...CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
ACROSS ALL OF YOUNG COUNTY THROUGH MIDNIGHT DESPITE THE LACK OF
WIDESPREAD RAINFALL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3336 9895 3339 9853 3305 9845 3298 9895
TIME...MOT...LOC 0350Z 248DEG 18KT 3309 9906
Special weather statement, Jun 8, 10:15 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1115 PM CDT MON JUN 8 2009

TXZ115-090515-
STEPHENS TX-
1115 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN STEPHENS COUNTY

AT 1115 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF BRECKENRIDGE...MOVING EAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE...CRYSTAL FALLS
AND NECESSITY.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3295 9860 3295 9858 3264 9858 3263 9910
      3283 9910
TIME...MOT...LOC 0415Z 263DEG 24KT 3273 9906

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Robertson

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Robertson forecast zone
Crop damage
$12,000
Reported by
Other Federal Agency
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, drought conditions worsened across Robertson County into Severe and then Extreme category during the month of June. Rainfall totals continued to be below normal with most of the county receiving less than an inch of rain in June.

Drought, Leon

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Leon forecast zone
Crop damage
$12,000
Reported by
Other Federal Agency
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, drought conditions worsened across Leon County into Severe category during the month of June. By the end of the month, Extreme Drought was observed across the western half of the county. Rainfall totals continued to be below normal with most of the county receiving less than an inch of rain in June.

Drought, Bell

When
June 9, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bell forecast zone
Crop damage
$6,000
Reported by
Other Federal Agency
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, drought conditions quickly worsened across far southern Bell County into Extreme Drought category during the month of June. Rainfall totals continued to be below normal with less than an inch of rain in June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180541, 180542, 180543.